Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 2008 Dec;20(12):1194-204. doi: 10.1097/MEG.0b013e328305b9e0.

Hepatic histopathology and clinical characteristics associated with antiretroviral therapy in HIV patients without viral hepatitis.

Author information

1
Maricopa Medical Center, Phoenix, Arizona 85008, USA.

Abstract

BACKGROUND:

All available ARV (antiretroviral) agents can cause hepatotoxicity. Many case reports of ARV-induced hepatotoxicity have been described in patients with confounding viral hepatitis. This case series is comprised 23 HIV-positive patients with hepatic enzyme abnormalities but without the evidence of viral hepatitis. The data available for these 23 patients were assessed with an effort to establish any correlation between ARV therapy and abnormal liver function tests (LFTs) as well as the histologic findings on liver biopsies.

METHODS:

The 23 participants included in this study were referred to a hepatology/gastrointestinal clinic that catered specifically to HIV patients. The patients were referred by their HIV providers for evaluation of elevated LFTs, gastrointestinal symptoms or cirrhosis. The data surveyed included variables associated with hepatotoxicity and HIV infection.

RESULTS:

Liver biopsies were obtained in 21 out of 23 participants. The remaining two participants had evidence of cirrhosis based on imaging studies. The LFT elevations were definitely or possibly attributed to ARV therapy in 17 out of 23 participants. Specifically, the biochemical hepatotoxicity was definitely related to ARV therapy in six and possibly related to ARV medications in 11 participants. Nine out of 17 participants had evidence of nonalcoholic steatohepatitis, whereas four out of 17 had clinical features of lipodystrophy. Six participants had elevated LFTs before starting ARV therapy. The participants with nonalcoholic fatty liver diseases had normal LFTs for many years after which a steep rise was noted. All participants with nonalcoholic fatty liver diseases were exposed to nucleoside reverse transcriptase inhibitors.

CONCLUSION:

ARV medications, particularly the nucleoside reverse transcriptase inhibitors, can cause a dose-dependent hepatotoxicity that occurs after several months of exposure and possibly result in increasing the adverse effects of alcohol and obesity. Owing to the overlap of ARV medications, the contribution of each class of drugs toward the observed hepatotoxicity is not entirely clear. Liver biopsies should be considered in patients receiving ARV therapy with elevated LFTs and/or evidence of fatty liver.

PMID:
18989143
DOI:
10.1097/MEG.0b013e328305b9e0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center